Bursitis cortisone shots and blood sugars


(Cyiara) #1

Does anyone here have bursitis or have had a cortisone shot? If so, did you get a really elevated blood sugar level reading and if you did, how long?

I'm starting to think that this is the reason for my 200-500 readings I've been getting the past few days. I had the shot last Tuesday (10th) and since then have had extremely high sugars. I at first thought it might have been my infusion sites (I use a pump) but changed those and still no change, changed insulin, no change and even started taking injections to bring it down and while there's a small amount of change, nothing overly significant. My diet did change in the sense I've been eating less sugary stuffs (it got bad over Christmas) and focusing on more healthy and well rounded meals. I'm also snacking far less.

The doc did warn me about elevated blood sugars but either she didn't think it'd be this bad, or I'm reacting oddly to the shot. I looked a few things up on the internet and it did say it can affect sugars, just nothing about how long it could take.

So has anyone had these shots before and what was their reaction to them?


(joe) #2

for most of us, steriods will raise blood sugars and they will stay high until the end of therapy.  I have heard stories regarding insulin resistance increasing 100% and more while on steriods.    I am very angry that no one explained that to you at the doctor's office, but I am not surprised.

If it was me I would use a 150% temporary basal, check bs every 3 hours and override my automatic corrections, but I have been taking insulin for 31 years.  If you are uncomfortable making dosage adjustments, you can work with a cde or endo or whomever you can enlist to help you.     good luck!


(imax386) #3

Any kind of corticosteroid treatment will raise your blood sugars.  I've recently had to take month-long treatments of Prednisone (both oral and injected) due to some skin reactions I've been having.  It's fairly standard practice to treat extreme skin problems.  The whole time I was on Prednisone my blood sugars probably averaged 250, and were pretty commonly in the 400's.  It's miserable, but there's really no way around it.  Those steroids causes your liver to release excess sugar causing the spike in bg's.  It raises blood sugar even in healthy humans and cause pre-diabetes for them, so the effects are just 10-fold for a person with diabetes.

When I talked to my Endo about it he said there's no trick other than just taking more insulin, sometimes 2-3 times the normal dose when on a corticosteroid treatment.

Don't worry, it's natural.  Just be prepared to test a lot, take LOTS of insulin, and bolus all the time.


(kneazle_lady) #4

Hello,

I too have bursitis (what a pain, no?). Mine is in my left hip. I went to get a cortisone injection (it was some manner of steroid), and afterward struggled to get my blood sugars down again. I am glad that the people ahead said what they did. I would also add (in case I missed it) that the dehydration part of high blood sugars has made getting back down and insulin absorption a little bit precarious. So...I try to keep my hysdration (lol what I can do without knowing exactly what's staying and what isn't) up or consistent, so that there isn't a sudden increase in fluid causing issues with a corresponding increase in insulin...I hope that made sense.

I hope this response finds you feeling better. High blood sugars are a pain.